Spiral Erowid Zip Hoodie
This black mid-weight zip hoodie (80/20) has front pockets,
an Erowid logo on front chest, and a spiral design on back.
Donate and receive yours!
Woo Hoo, Add Another Addiction to the List
Venlafaxine (Effexor)
by eG
Citation:   eG. "Woo Hoo, Add Another Addiction to the List: An Experience with Venlafaxine (Effexor) (exp19401)". Erowid.org. Dec 7, 2002. erowid.org/exp/19401

 
DOSE:
  tablets oral Pharms - Venlafaxine (daily)
BODY WEIGHT: 185 lb
Thanks to depression, anxiety, and an overall addictive personality, I can now say that I am addicted to caffeine, nicotine, cannabinoids, and now the novel antidepressant Effexor.

I started taking Effexor in 2000 after a total depression/anxiety freak-out that resulted in my being referred to the day program at the local mental hospital. The docs gave me Effexor XR, 37.5 mg/day to start.

It was evening when I took the first one. The next day I felt like a space cadet, almost as if I had been smoking hydroponic nuggets, but without any trace of buzz. Smoking just a little marijuana, regular-grade, blasted me in a big, big way. Over time I realized that it was more difficult to be negative about things, and that my mood was better in general. The pot-amping effects wore off, however. So far, so good, despite the fact that my shrink was a disinterested bonehead and my counselor was judgemental.

Then I lost my job and insurance and therapy due to aftereffects of the freak-out, and hence went off the pills (75 mg/day by then) cold turkey after being on them for almost two months. Despite what I had heard of withdrawal issues, I experienced nothing of the sort. I then managed to deal with my problems on my own (and with caffeine, nicotine, and cannabinoids!) for a year and a half before going on St. John's wort, which worked a little bit.

One doc I had tried me on Wellbutrin/Zyban for depression and smoking, but that wass like a speed rush, hence it did nothing for my anxiety or smoking. Back to St. John's....

After a while my functioning kept decreasing, and I was getting more and more prone to extremely black fits of depression and sometimes panic attacks. So at the urging of my girlfriend, I went once more unto the breach of the American mental health system. I saw my internist and he gave me Paxil. After three days of zombie-like semi-consciousness and utter impotence leavened with an irrationally good mood, and having read horror stories of terrible witrhdrawals, ruined sex lives and massive weight gain, I got off the stuff. The doc then gave me Effexor, which I felt good about since I had no problems the last time I took it....

Now I'm on 150 mg/day of the stuff. It does help my depression somewhat-- it's not perfect but I don't expect it to be. It does seem to exacerbate my anxiety though, so my doc suggests reducing dosage-- which then makes me depressed. Re-upping the dose makes me anxious and constipated.

When I recently moved, I misplaced the meds. I didn't think it was a huge deal. The first day was fine. Towards the end of the second day, I began to feel strange. I can't describe it any better than that-- just a strange, half-mental half-physical feeling of something going rather awry. I was in a grocery store when the electric shock feelings started-- the spasm, the momentary disorientation, all that, just without the actual electrical feeling. They increased in duration and frquency and severity, and I realized that all the horror stories about Paxil apply to Effexor as well!! (No surprise that I gained almost 20 pounds since being on the stuff. At least I'm not impotent.) I ran home and frantically searched for-- and found-- my meds. Taking them relieved the electric and strangeness symptoms entirely.

Now my depression and anxiety are worsening again. (Ever feel like killing yourself over not having anything in the fridge you want to eat? Now that's irrationality for ya!) I don't want to increase my Effexor dose, and I don't want to go off it as I'm afraid of the withdrawals. I don't want to switch to another med and have yet another bunch of side effects to get used to. I seem to be slowly losing my emotional connections to things (one of the reasons I went on meds in the first place!).

Anti-depressants can be miracle drugs-- but I would reconsider taking them if you aren't suicidal. For me these are stronger drugs than they seem.

Exp Year: 2002ExpID: 19401
Gender: Male 
Age at time of experience: Not Given
Published: Dec 7, 2002Views: 38,563
[ View PDF (to print) ] [ View LaTeX (for geeks) ] [ Swap Dark/Light ]
Pharms - Venlafaxine (191) : Not Applicable (38), Depression (15), Addiction & Habituation (10), Health Problems (27), Retrospective / Summary (11)

COPYRIGHTS: All reports copyright Erowid.
TERMS OF USE: By accessing this page, you agree not to download, analyze, distill, reuse, digest, or feed into any AI-type system the report data without first contacting Erowid Center and receiving written permission.

Experience Reports are the writings and opinions of the authors who submit them. Some of the activities described are dangerous and/or illegal and none are recommended by Erowid Center.


Experience Vaults Index Full List of Substances Search Submit Report User Settings About Main Psychoactive Vaults